Millions of deaths associated with opioids have increased globally for the past 20 years. Sadly, in the United States, opioid related death has increased significantly across all communities.
Respiratory depression, one of opioids' dangerous effects, decreases the body’s ability to remove carbon dioxide; this would lead to death if not reversed on time.
Previous studies on respiratory depression revealed that benzodiazepines (Valium, Xanax, Halcion, Ativan, and Klonopin) potentiate this effect when used together with opioids. This led to US FDA 2016 warnings about the combination of benzodiazepines and opioids. Healthcare practitioners especially Pharmacists, Doctors, Nurses and Physician Assistants have been mindful of this dangerous combination.
More studies on respiratory depression of Serotonin Reuptake Inhibitors SSRI (Celexa, Lexapro, Prozac, Paxil, and Zoloft, commonly used to treat depression, insomnia, and anxiety disorders) with Seroquel, an antipsychotic. Results showed that respiratory depression as measured by the level of carbon dioxide, increased in the body when Paxil and Seroquel were combined with opioids (oxycodone). The inference from this study showed that increased levels of carbon dioxide were not due to the drugs interacting with each other but through these medications’ added dangerous effects.
Healthcare practitioners need to be mindful of the above dangerous effects of opioids and antidepressants when combined together. For patients, if you are prescribed any opioid and you are also taking antidepressants and/or anxiety medications, speak to your Pharmacist and prescribers immediately about this!
Your prescriber may have prescribed Naloxone (Narcan). It is an inhaler that reverses the dangerous effect of opioids. Ask Us pharmacist to show you how to use it effectively so you can save a life with it when desperately needed!